Erythema ab igne. This disorder results from prolonged and repeated exposure to infrared radiation. Historically, and before the advent of central heating, erythema ab igne was seen on the legs of individuals who sat or stood in front of heating devices. In this era, more common causes are hot water bottles and heating pads. The patient used a heating pad for relief from menstrual cramps.
Drug eruptions (dermatitis medicamentosa). Drug eruptions may mimic nearly the entire range of dermatoses of other causes. One of the commonest forms is the exanthematic, whose lesions are usually erythematous and edematous. Common causes of drug eruptions include ampicillin, cephalosporins, semisynthetic penicillins, and barbiturates. We have just illustrated cases that were morbilliform. Illustrated here are cases clinically resembling erythema multiforme.
Erythema toxicum neonatorum. This very common and completely benign condition usually arises in the first 2 days of life. It is seen in about half of healthy newborns and occurs less frequently in preterm infants. The lesions are erythematous macules, within which papules and pustules may develop. The trunk is the most common site, but all other body surfaces, except for the palms and soles, may be involved. Occasionally, these lesions may occur in plaques. The eruption shown in Fig. 1-1 began 2 hours after delivery and involved the face and trunk.
The eruption shown was unusual in that it was so widespread and vesiculopustular. Occasionally, this unimportant eruption must be differentiated from more serious infectious processes, such as neonatal herpes simplex. Tzanck smear of a pustule of erythema toxicum neonatorum will reveal numerous eosinophils but no multinucleated giant cells or bacteria. Occasionally, peripheral eosinophilia is also present. The cause of this condition is not known, and it resolves spontaneously within 10 days. No treatment is required.
Drug eruptions (dermatitis medicamentosa). Diagnosing drug eruptions has become a common experience to practitioners in all branches of modern medicine. The profusion of drugs now available, the continuous influx of new drugs, and the capability of drugs to cause actions different from or in addition to their pharmacologically desirable actions make adverse cutaneous reactions an inevitable fact of modern medical practice. The kinds of cutaneous reactions are varied. Exanthems (erythematous, morbilliform or maculopapular), urticaria, fixed drug eruptions, and erythema multiforme are the most common. Figure 18-1 is an urticarial reaction from Augmentin and Fig. 18-2 shows a morbilliform eruption from ampicillin. Constitutional symptoms of low-grade fever and malaise may be associated with such drug eruptions. Morbilliform eruptions from ampicillin are more frequently seen in children with infectious mononucleosis.
Discoloration of nail plates. Many chemicals can discolor nail plates. Solutions of potassium permanganate and silver nitrate stain nail plates brown-purple and jet black, respectively. In the case illustrated here, the stain derived from resorcinol. Such stains are harmless and can be easily removed by superficial scaling with the edge of a glass slide.